Minnesota, 2019Tornadoes and Hail in Minnesota, August 13, 2019
August 13, 2019 · NWS MPX · 16 events in 10 counties and zones
During the afternoon of Tuesday, August 13th, severe storms developed along a line of instability across central, and southern Minnesota. Spotters and storm chasers video taped numerous funnel clouds across southern Minnesota> Three of these funnel clouds briefly touched the ground, but no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Tuesday, August 13th, severe storms developed along a line of instability across central, and southern Minnesota. Spotters and storm chasers video taped numerous funnel clouds across southern Minnesota> Three of these funnel clouds briefly touched the ground, but no damage was reported. Some corn was flattened on one of the touchdowns near Ellendale. Some of the storms in the afternoon did produce large hail in Dakota County where ping pong size hail was reported near New Trier.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 13, 11:34 AM CST, 44 minutes earlier.
Area forecast discussion, Aug 13, 11:34 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1234 PM CDT Tue Aug 13 2019
.UPDATE...
Issued to include 18z aviation discussion below.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 438 AM CDT Tue Aug 13 2019
Surface analysis shows a low pressure center over central ND with
a leading warm front extending ease southeast into far southern
MN. North and northwest of this system, high pressure prevails
over southern Canada. Aloft, general west-to-east flow prevails
over much of the CONUS, but there is a potent upper level low over
northern ND while ridging builds into the western CONUS.
As the upper ridge builds way out west, this will aid in tilting
the upper flow to more northwest-southeast, helping drive the
potent upper level disturbance southeast through MN today-tonight
and into southern WI by daybreak Wednesday. This upper level
impulse will help drive the surface low over SD into far western
MN by midday today, into southeastern MN by this evening, then
into northern IL by daybreak Wednesday.
While a few isolated showers and thunderstorms can be expected
through this morning, as convective temps are reached this
afternoon, coverage of showers/thunderstorms will increase from
central MN into eastern MN and western WI this afternoon and
continue through the evening hours. MLCAPE is still expected to
reach 1500-2000 J/kg in eastern MN into western WI this afternoon,
coinciding with bulk shear increasing to around 35kt in the same
area with the upper level impulse arriving. The degree of MLCAPE
increase will be tied to the amount of insolation received, though
there is no doubt there is plenty of low level moisture in place
(alluded to by dewpoints early this morning in the low-mid 60s).
However, also of some concern is the consistency of models
showing 0-3km helicity in the 200-300 m2/s2 range in western and
southwestern WI. As as result, SPC has maintained a Marginal Risk
of severe weather in eastern MN into western WI with all 3 modes
at play (large hail, damaging winds, isolated tornado).
Precipitation intensity and coverage will diminish overnight as
the surface and upper level disturbances shift away and high
pressure moves into the area in their wake. This will result in
cooler and drier conditions for Wednesday.
.LONG TERM...(Wednesday night through Monday)
Issued at 438 AM CDT Tue Aug 13 2019
Over the past several days, the mean upper pattern that was
forecast by the models to support building heights across the
Upper Midwest this weekend, has slowed. Thus, next weekend doesn't
look as warm but still closer to normal. The normal high is
around 80-82 degrees, but mid to late August, these normal highs
begin to fall into the 70s as Fall approaches.
There has been a persistent upper ridge centered across western
Alaska, and the Gulf of Alaska over the past 10 days. The 5-day
500MB mean heights of GEFS/EC support this upper ridge to weaken
and shift to the west the week of August 19th. This will allow
for a continuation of the west/northwest flow aloft this week
which keeps our region unsettled and seasonable mild. Once the
upper ridge shifts and a broad trough begins to take hold over
northwestern Canada, and eastern Alaska, this will lead to a shift
in jet stream farther to the north across Canada. Thus, a
beginning of a warmer pattern the week of August 19th.
In terms of our weather this week, the Upper Midwest will remain
either in a northwest, or westerly flow aloft which is conducive
of near or slightly below normal temperatures. This type of flow
will also lead to embedded short waves in the fast flow aloft.
This is the case as the next short wave, which is currently off
the Pacific Northwest, begins to move over the Canadian Rockies,
and into the Northern Plains by Thursday. There are timing
differences in the models on this short wave, but there remains
enough consistency to continue high chance percentages Thursday
night, and into Friday morning. I wouldn't be surprised to see
percentage increase over the next day or so. The next short wave
will arrive Saturday in this fast northwest/westerly flow aloft
and continue the trend of unsettled weather conditions. Models
have major differences in the best height falls with this feature
over the Upper Midwest, which leads to uncertainties on where the
best lift will occur. Timing and how widespread this activity
becomes are still uncertain for anything more than low
percentages.
As discussed before, the broad trough will dive southward across
northwest Canada, or at least strengthen in the region next week.
As this feature becomes more pronounced, the mean long wave
pattern will change across the western half of North America.
Current models still suggest a warming trend the week of August
19th. However, until this pattern change develops, I wouldn't
support anything more than slightly above above in temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 13 2019
Overall trend in the forecast looks good. Will continue to mention
best threat of thunder along and east of the I94 corridor this
afternoon into the evening as the weak surface low/front moves
southeast. Will likely see at least brief heavy rain with the
stronger cells and perhaps some hail/strong wind gusts as well,
especially from east central MN into southeast MN into the
evening. MVFR cigs likely as the upper low moves in and winds
turn more NW into tonight. May see IFR cigs/FG develop,
especially across far southern MN later tonight. SREF probs not
too high but the possibility is there. May be stratus deck with
dense fog but not expected to be widespread. SHould see cigs lift
into Wednesday morning becoming VFR.
KMSP...
Best timing for convection 21z-24z with lingering -shra threat
into the early evening. Should see brief IFR vsbys with heavy rain
with the stronger convection. MVFR cigs likely following the rain
with winds shifting more N overnight. Expect overall MVFR cigs to
lift to VFR for Wednesday afternoon.
/OUTLOOK FOR KMSP/
Wed night...VFR. Wind NE 5-10 kts.
Thu...VFR. Chc MVFR/TSRA overnight. Wind W 5-10 kts.
Fri...VFR. Chc MVFR/TSRA. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JLT
AVIATION...DWE
Hazardous weather outlook, Aug 13, 11:22 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1222 PM CDT Tue Aug 13 2019
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1222 PM CDT Tue Aug 13 2019
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms can be expected this afternoon into
tonight over much of central Minnesota through western Wisconsin.
There is a Marginal risk for severe thunderstorms from central
Minnesota into western Wisconsin. The main hazards are large hail,
damaging winds and heavy rain, but an isolated tornado cannot be
ruled out, especially along the I94 corridor this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorms are possible at times
starting Thursday and continuing into early next week. Severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed may be needed in central
Minnesota and western Wisconsin this afternoon into tonight.
Event by event
8 funnel cloud, 6 hail, 2 tornado. Local standard time, as filed.
Funnel Cloud, Swift
- When
- August 13, 12:18 PM CST
- Where
- Swift County, 3 mi NNE of Murdock
- Reported by
- Storm Chaser
- Coordinates
- 45.270, -95.376
A storm spotter photographed a funnel that seemed to be close to the ground. It may have touched down but the chaser was too far away (12 miles across rolling terrain) and noted no debris cloud. Nobody who was closer to the storm saw the funnel touch down.
Funnel Cloud, Kandiyohi
- When
- August 13, 12:36 PM CST to 12:38 PM CST
- Where
- Kandiyohi County, 6.24 mi S of Sunburg
- Reported by
- Storm Chaser
- Coordinates
- 45.260, -95.230
A funnel cloud was observed south of Sunburg.
Funnel Cloud, Meeker
- When
- August 13, 1:40 PM CST to 1:42 PM CST
- Where
- Meeker County, 1.69 mi SE of Rosendale
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.030, -94.700
A funnel cloud was observed near Rosendale.
Funnel Cloud, Nicollet
- When
- August 13, 1:48 PM CST to 1:52 PM CST
- Where
- Nicollet County, 2.3 mi SSE of Bernadotte
- Reported by
- Other Federal Agency
- Coordinates
- 44.420, -94.280
A funnel cloud was observed for four minutes, but did not touch the ground near Bernadotte.
Funnel Cloud, Blue Earth
- When
- August 13, 2:27 PM CST to 2:29 PM CST
- Where
- Blue Earth County, 0.5 mi E of Eagle Lake
- Reported by
- Law Enforcement
- Coordinates
- 44.170, -93.870
A funnel cloud was observed near Eagle Lake.
Hail, Blue Earth
- When
- August 13, 2:28 PM CST
- Where
- Blue Earth County, 0.5 mi E of Madison Lake
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.200, -93.810
Funnel Cloud, Blue Earth
- When
- August 13, 2:33 PM CST to 2:35 PM CST
- Where
- Blue Earth County, 2.76 mi S of Madison Lake
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.160, -93.820
A funnel cloud was observed near Madison Lake.
Hail, Le Sueur
- When
- August 13, 2:44 PM CST to 2:46 PM CST
- Where
- Le Sueur County, 0.5 mi E of Elysian
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.200, -93.670
Hail, Waseca
- When
- August 13, 3:00 PM CST
- Where
- Waseca County, Waseca
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.080, -93.500
In addition to the large hail stone, there was a power pole blown down in Waseca.
Funnel Cloud, Steele
- When
- August 13, 3:20 PM CST to 3:22 PM CST
- Where
- Steele County, 2.13 mi SSE of Lemond
- Reported by
- Trained Spotter
- Coordinates
- 43.950, -93.370
A funnel cloud was observed near Lemond.
Tornado, Steele
- When
- August 13, 3:24 PM CST to 3:34 PM CST
- Where
- Steele County, 0.84 mi ESE of Lemond to 2.11 mi NNW of Ellendale
- Rating
- EF0
- Path length
- 5.89 mi
- Path width
- 25 yd
- Property damage
- $1,000
- Reported by
- Storm Chaser
- Coordinates
- 43.976, -93.364
Multiple storms chasers, spotters and citizens filmed and photographed this tornado. It mostly moved across fields, and there was minor damage to one soybean field. It blew a portable hoop barn across a field. There was a two mile gap in the middle of its path where it did not appear to be in contact with the ground, but video and pictures show the parent funnel cloud remained consistently evident.
Hail, Steele
- When
- August 13, 3:26 PM CST
- Where
- Steele County, Lemond
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.980, -93.380
Tornado, Dakota
- When
- August 13, 4:03 PM CST to 4:04 PM CST
- Where
- Dakota County, 2.07 mi NE of Castle Rock to 2.32 mi NE of Castle Rock
- Rating
- EF0
- Path length
- 0.32 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.572, -93.122
A trained spotter filmed a brief touchdown. It moved across a tree line, uprooting a few trees and breaking large branches. No other damage was reported.
Hail, Dakota
- When
- August 13, 4:20 PM CST
- Where
- Dakota County, 2.07 mi S of New Trier
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 44.570, -92.930
Hail, Goodhue
- When
- August 13, 4:25 PM CST to 4:27 PM CST
- Where
- Goodhue County, 3.71 mi ENE of Cannon Falls
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.540, -92.830
The hail lasted for 15 minutes, but the largest hail stone was ping pong size.
Funnel Cloud, Goodhue
- When
- August 13, 4:46 PM CST to 4:48 PM CST
- Where
- Goodhue County, 2.02 mi SE of White Rock
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -92.740
There were two separate reports of a funnel cloud near White Rock.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$54,000 · 55 kt wind · 9 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843269, 835486, 835487, 835488, 835489, 835494, 835490, 835495, 835497, 835491, 835504, 835498, 835503, 835501, 835500, 835493.